Alert archive / North Dakota / Freeze Warnings in 2017

Freeze Warning 3, NWS Bismarck, ND

October 3, 20177 counties in North Dakota

NWS Bismarck, ND issued this freeze warning at Oct 3, 2017, 2:04 AM MDT for 7 counties in North Dakota. It took effect at Oct 4, 2017, 12:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 3, 2017, 2:04 AM MDT (08:04 UTC)
In effect from
Oct 4, 2017, 12:00 AM MDT
Expired
Oct 4, 2017, 9:05 AM MDT
In force
9 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 182 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1790 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

864 
WWUS73 KBIS 030804
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
304 AM CDT Tue Oct 3 2017

NDZ031>033-040-041-043-044-031615-
/O.NEW.KBIS.FZ.W.0003.171004T0600Z-171004T1600Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Beach, Medora, Dickinson, Marmarth, Mott,
New England, Bowman, and Hettinger
204 AM MDT Tue Oct 3 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM MDT
WEDNESDAY...

The National Weather Service in Bismarck has issued a Freeze
Warning, which is in effect from midnight tonight to 10 AM MDT
Wednesday. 

* TEMPERATURE...Lows in the upper 20s to near 30.

* IMPACTS...Crops and sensitive vegetation will be severely
  damaged or killed if protective measures are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

ck
5 follow-up statements
588 
WWUS73 KBIS 031944
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
244 PM CDT Tue Oct 3 2017

NDZ031>033-040-041-043-044-040345-
/O.CON.KBIS.FZ.W.0003.171004T0600Z-171004T1600Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Beach, Medora, Dickinson, Marmarth, Mott,
New England, Bowman, and Hettinger
144 PM MDT Tue Oct 3 2017

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM MDT WEDNESDAY...

* TEMPERATURE...Lows in the upper 20s to near 30.

* IMPACTS...Crops and sensitive vegetation will be severely 
  damaged or killed if protective measures are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Heinert
431 
WWUS73 KBIS 040231
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
931 PM CDT Tue Oct 3 2017

NDZ031>033-040-041-043-044-041045-
/O.CON.KBIS.FZ.W.0003.171004T0600Z-171004T1600Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Beach, Medora, Dickinson, Marmarth, Mott,
New England, Bowman, and Hettinger
831 PM MDT Tue Oct 3 2017

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM MDT WEDNESDAY...

* TEMPERATURE...Lows in the upper 20s to near 30.

* IMPACTS...Crops and sensitive vegetation will be severely 
  damaged or killed if protective measures are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
waa
066 
WWUS73 KBIS 040416
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1116 PM CDT Tue Oct 3 2017

NDZ031>033-040-041-043-044-041230-
/O.CON.KBIS.FZ.W.0003.171004T0600Z-171004T1600Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Beach, Medora, Dickinson, Marmarth, Mott,
New England, Bowman, and Hettinger
1016 PM MDT Tue Oct 3 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM MDT WEDNESDAY...

* TEMPERATURE...Lows in the upper 20s to near 30.

* IMPACTS...Crops and sensitive vegetation will be severely 
  damaged or killed if protective measures are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
814 
WWUS73 KBIS 040755
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
255 AM CDT Wed Oct 4 2017

NDZ031>033-040-041-043-044-041600-
/O.CON.KBIS.FZ.W.0003.000000T0000Z-171004T1600Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Beach, Medora, Dickinson, Marmarth, Mott,
New England, Bowman, and Hettinger
155 AM MDT Wed Oct 4 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM MDT THIS
MORNING...

* TEMPERATURE...Upper 20s to near 30.

* IMPACTS...Crops and sensitive vegetation will be severely 
  damaged or killed if protective measures are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
ck
617 
WWUS73 KBIS 041505
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1005 AM CDT Wed Oct 4 2017

NDZ031>033-040-041-043-044-041615-
/O.CAN.KBIS.FZ.W.0003.000000T0000Z-171004T1600Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Beach, Medora, Dickinson, Marmarth, Mott,
New England, Bowman, and Hettinger
905 AM MDT Wed Oct 4 2017

...FREEZE WARNING WILL BE ALLOWED TO EXPIRE...

Temperatures have warmed over southwest North Dakota to above 
freezing. Therefore the National Weather Service will allow the 
freeze warning to expire.

$$

NH

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this freeze warning went out at Oct 3, 1:47 AM MDT, 17 minutes earlier.

Area forecast discussion, Oct 3, 1:47 AM MDT, 17 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
247 AM CDT Tue Oct 3 2017

.SHORT TERM...(Today and tonight)
Issued at 228 AM CDT Tue Oct 3 2017

The main concerns in the Short Term are precipitation chances
today, then the potential for freezing temperatures southwest
tonight.

Early morning radar mosaic shows two main areas of precipitation.
One is across South Dakota, moving northeast towards south central
and southeast North Dakota. The other across eastern Montana,
moving gradually eastward. Both areas should make progress east
today as an H5 low moves slowly across the Northern Plains. There
will likely be a dry slot in central portions of the state, and
have reflected that in the pops today. Forecast soundings suggest
the potential for a rain/snow mix in the west this morning, but
all rain in eastern parts of the forecast area.

Precipitation ends tonight with surface high pressure migrating
from eastern Montana into the western Dakotas. Looking at guidance
temperatures for tonight, the general consensus is southwest
parts of the state should fall into the mid 20s to lower 30s.
After collaboration with neighboring offices, have opted to issue
a Freeze Warning for tonight into Wednesday morning.

LONG TERM...(Wednesday through Monday) Issued at 228 AM CDT Tue
Oct 3 2017

In the long term, some moderation in temperatures will occur
initially with readings generally staying above freezing into the
weekend. Another chance of rain arrives Thursday into Friday,
though there has been a southward trend to that system's track. A
northern stream wave pushes a cold front across the region this
weekend with windy conditions expected behind the front. This will
also usher cooler temperatures back into the region for next
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 228 AM CDT Tue Oct 3 2017

An upper level low moving across the region will bring a chance of
showers tonight into Tuesday. The best rain chances will be in
western and eastern North Dakota, with lesser chances central. VFR
ceilings to start the TAF period will degrade in the west, with
MVFR and maybe even IFR ceilings possible Tuesday morning. Will
carry VCSH for the chance of showers, with even a little snow
possibly mixing in west.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from midnight tonight to 10 AM MDT Wednesday for
NDZ031>033-040-041-043-044.

&&

SHORT TERM...CK
LONG TERM...CK
AVIATION...CK
Hazardous weather outlook, Oct 2, 10:23 PM MDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1123 PM CDT Mon Oct 2 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-040430-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1123 PM CDT Mon Oct 2 2017 /1023 PM MDT Mon Oct 2 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Freeze Warnings in North Dakota, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.